Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Feb 16, 1998, 8:06 PM EST for Union County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 1998, 8:06 PM EST (01:06 UTC)
- Expired
- Feb 16, 1998, 8:35 PM EST
- In force
- 29 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Union County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 6:15 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 1.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 170106 RRA SVRJAX FLC125-170135- BULLETIN SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 806 PM EST MON FEB 16 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHERN FLORIDA ...UNION AT 801 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF DUKES MOVING NORTHEAST AT 55 MPH. THIS STORM WILL MOVE THROUGH DUKES BY 805 PM AND JUST TO THE WEST OF LAKE BUTLER BY 810PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH... LARGE HAIL... AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET... OR NOAA WEATHER RADIO. P. PETERSON/>B. MOBBS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:55 PM EST, 5 hours 11 minutes earlier.
Area forecast discussion, Feb 16, 2:55 PM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 255 PM EST MON FEB 16 1998 DISORGANIZED COMPLEX OF SFC LOWS BCM MR ORGANIZED VCNTY SRN LA TNGT THEN RPDLY LIFTS NWE TO THE TN VALLEY TUE MRNG. WARM FNT HAS MOVED TO THE N OF THE AREA WITH FA NOW UNDER WARM SECTOR. ASSOCD COLD FNT TO MOVE OVR FA LTR TNGT WITH PSBL PREFNTL SQUALL TRACKING EWD OVR AREA IN ADVANCE OF ACTUAL FNTL PASSAGE. LTST SATL LOOP INDICATING TOPS COOLING ATTM IN NRN GLFMEX JUST S OF MS/LA. U/L DIFFLUENCE CONTS ITS HOLD OVR FA AND AREA COMES UNDER FAVORABLE QUAD OF U/L JTSTRM WNDS FOR EHNANCED UVV WITH MAJORITY OF FA UNDER MDT RISK. U/L PATTERN DEAMPLIFIES LATE TUE AS CUTOFF LO NOW OVR THE SRN PLAINS LIFTS NE AND FLO OVR SRN TIER STATES BCMG ZONAL. PRELIM SSI WB 058/065 053/073 03851 JAX WB 060/071 052/072 03850 GNV WB 060/075 051/073 03850 . MOBBS
In the hours before
Special weather statement, Feb 16, 4:50 PM EST, 3 hours 16 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-170345- HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTHEAST GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL...OUTLOOK... 450 PM EST MON FEB 16 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT... ...RIVER FLOODING CONTINUES ON SEVERAL RIVERS... ...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER COUNTIES... ...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA... ...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT... TORRENTIAL RAINFALL OVER THE AREA THROUGH THE DAY HAVE PRODUCED AMOUNTS BETWEEN 2 AND 3 INCHES WITH LOCALLY HEAVIER AMOUNTS RANGING BETWEEN 3 AND 5 INCHES. REPORTS FROM MARION AND PUTNAM COUNTIES INDICATES NUMEROUS ROADS ARE IMPASSABLE DUE TO LOCALIZED FLOODING. RAINFALL IS EXPECTED TO TAPER OFF THROUGH THE EARLY EVENING HOURS...HOWEVER A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTHCENTRAL GULF OF MEXICO WILL SPREAD ADDITIONAL RAIN INTO THE AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT. A SQUALL LINE WILL LIKELY DEVELOP IN THE GULF OF MEXICO AND SPREAD OVER THE AREA THIS EVENING AND TONIGHT. WITH PLENTY OF MOISTURE AND INSTABILITY PLUS STRONG WINDS THROUGHOUT THE ATMOSPHERE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA LATE THIS EVENING THROUGH THE NIGHT. SPOTTER ACTIVATION MAY BE NECESSARY AS STRONG WINDS...HAIL AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE. SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD STATEMENTS. ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY IN EFFECT SOUTH OF ST AUGUSTINE. RAM/KUYPER
Special weather statement, Feb 16, 4:50 PM EST, 3 hours 16 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-170345- HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTHEAST GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL...OUTLOOK... 450 PM EST MON FEB 16 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT... ...RIVER FLOODING CONTINUES ON SEVERAL RIVERS... ...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER COUNTIES... ...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA... ...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT... TORRENTIAL RAINFALL OVER THE AREA THROUGH THE DAY HAVE PRODUCED AMOUNTS BETWEEN 2 AND 3 INCHES WITH LOCALLY HEAVIER AMOUNTS RANGING BETWEEN 3 AND 5 INCHES. REPORTS FROM MARION AND PUTNAM COUNTIES INDICATES NUMEROUS ROADS ARE IMPASSABLE DUE TO LOCALIZED FLOODING. RAINFALL IS EXPECTED TO TAPER OFF THROUGH THE EARLY EVENING HOURS...HOWEVER A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTHCENTRAL GULF OF MEXICO WILL SPREAD ADDITIONAL RAIN INTO THE AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT. A SQUALL LINE WILL LIKELY DEVELOP IN THE GULF OF MEXICO AND SPREAD OVER THE AREA THIS EVENING AND TONIGHT. WITH PLENTY OF MOISTURE AND INSTABILITY PLUS STRONG WINDS THROUGHOUT THE ATMOSPHERE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA LATE THIS EVENING THROUGH THE NIGHT. SPOTTER ACTIVATION MAY BE NECESSARY AS STRONG WINDS...HAIL AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE. SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD STATEMENTS. ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY IN EFFECT SOUTH OF ST AUGUSTINE. RAM/KUYPER
Local storm report, Feb 16, 5:29 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
529 PM EST MON FEB 16 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FALMOUTH FL NON TSTM WINDS
02/15/98 SUWANNEE REPORTS OF TREES DOWN JUST
TO THE SOUTH OF FALMOUTH.
1045 PM FL NON TSTM W6INDS
02/15/98 HAMILTON ROOF BLOWN OFF BUILDINGLocal storm report, Feb 16, 5:29 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
529 PM EST MON FEB 16 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FALMOUTH FL NON TSTM WINDS
02/15/98 SUWANNEE REPORTS OF TREES DOWN JUST
TO THE SOUTH OF FALMOUTH.
1045 PM FL NON TSTM W6INDS
02/15/98 HAMILTON ROOF BLOWN OFF BUILDINGSpecial weather statement, Feb 16, 7:10 PM EST, 56 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-170500- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 710 PM EST MON FEB 16 1998 ...TORNADO WATCH IN EFFECT FOR COFFEE...ATKINSON...ECHOLS...CLINCH... JEFF DAVIS...CHARLTON...BACON...WARE...APPLING...PIERCE...WAYNE... AND BRANTLEY COUNTIES OF SOUTHEAST GEORGIA UNTIL 1 AM EST... ...TORNADO WATCH IN EFFECT FOR ALACHUA...BAKER...BRADFORD...CLAY... COLUMBIA...DUVAL...GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM... SUWANNEE...AND UNION COUNTIES IN NORTH AND NORTHEAST FLORIDA UNTIL 1 AM EST... ...RIVER FLOODING CONTINUES ON SEVERAL RIVERS... ...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER COUNTIES... ...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA... ...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT ALONG THE COAST... TORRENTIAL RAINFALL OVER THE AREA THROUGH THE DAY HAVE PRODUCED AMOUNTS BETWEEN 2 AND 3 INCHES WITH LOCALLY HEAVIER AMOUNTS AS HIGH AS 6 INCHES IN HASTINGS. REPORTS FROM MARION AND PUTNAM COUNTIES INDICATES NUMEROUS ROADS ARE CLOSED DUE TO LOCALIZED FLOODING. REPORTS FROM SOUTHWEST ST JOHNS COUNTY INCLUDE FLOODING IN HASTINGS. A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF OF MEXICO WILL SPREAD ADDITIONAL SHOWERS AND STRONG THUNDERSTORMS INTO THE AREA AGAIN DURING THE MID TO LATE EVENING. DOPPLER RADAR INDICATED THUNDERSTORMS IN THE GULF OF MEXICO SOUTH OF TALLAHASSEE MOVING NORTHEAST. THESE STORMS WILL BE MOVING INTO NORTH FLORIDA AND SOUTHEAST GEORGIA. ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES WILL LIKLEY CAUSE ADDITIONAL FLOODING. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND COULD BE ACCOMPANIED BY LARGE HAIL AND TORNADOES. SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD STATEMENTS. ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY IN EFFECT SOUTH OF ST AUGUSTINE. SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGHOUT THE EVENING. PETERSON/MOBBS
Special weather statement, Feb 16, 7:10 PM EST, 56 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-170500- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 710 PM EST MON FEB 16 1998 ...TORNADO WATCH IN EFFECT FOR COFFEE...ATKINSON...ECHOLS...CLINCH... JEFF DAVIS...CHARLTON...BACON...WARE...APPLING...PIERCE...WAYNE... AND BRANTLEY COUNTIES OF SOUTHEAST GEORGIA UNTIL 1 AM EST... ...TORNADO WATCH IN EFFECT FOR ALACHUA...BAKER...BRADFORD...CLAY... COLUMBIA...DUVAL...GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM... SUWANNEE...AND UNION COUNTIES IN NORTH AND NORTHEAST FLORIDA UNTIL 1 AM EST... ...RIVER FLOODING CONTINUES ON SEVERAL RIVERS... ...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER COUNTIES... ...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA... ...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT ALONG THE COAST... TORRENTIAL RAINFALL OVER THE AREA THROUGH THE DAY HAVE PRODUCED AMOUNTS BETWEEN 2 AND 3 INCHES WITH LOCALLY HEAVIER AMOUNTS AS HIGH AS 6 INCHES IN HASTINGS. REPORTS FROM MARION AND PUTNAM COUNTIES INDICATES NUMEROUS ROADS ARE CLOSED DUE TO LOCALIZED FLOODING. REPORTS FROM SOUTHWEST ST JOHNS COUNTY INCLUDE FLOODING IN HASTINGS. A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF OF MEXICO WILL SPREAD ADDITIONAL SHOWERS AND STRONG THUNDERSTORMS INTO THE AREA AGAIN DURING THE MID TO LATE EVENING. DOPPLER RADAR INDICATED THUNDERSTORMS IN THE GULF OF MEXICO SOUTH OF TALLAHASSEE MOVING NORTHEAST. THESE STORMS WILL BE MOVING INTO NORTH FLORIDA AND SOUTHEAST GEORGIA. ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES WILL LIKLEY CAUSE ADDITIONAL FLOODING. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND COULD BE ACCOMPANIED BY LARGE HAIL AND TORNADOES. SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD STATEMENTS. ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY IN EFFECT SOUTH OF ST AUGUSTINE. SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGHOUT THE EVENING. PETERSON/MOBBS
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:47 PM EST | Tornado Warning | JAX | Alachua | 43 min |
| Feb 16, 8:18 PM EST | Severe Thunderstorm Warning | JAX | Baker | 42 min |
| Feb 16, 8:31 PM EST | Severe Thunderstorm Warning | JAX | Nassau | 44 min |
| Feb 16, 8:55 PM EST | Severe Thunderstorm Warning | JAX | Suwannee | 45 min |
| Feb 16, 9:23 PM EST | Severe Thunderstorm Warning | JAX | Columbia, Hamilton | 42 min |
| Feb 16, 10:57 PM EST | Severe Thunderstorm Warning | JAX | Columbia, Hamilton, Suwannee | 48 min |
| Feb 16, 11:32 PM EST | Severe Thunderstorm Warning | JAX | Baker | 48 min |
| Feb 16, 11:52 PM EST | Severe Thunderstorm Warning | JAX | Nassau | 48 min |
| Feb 17, 12:38 AM EST | Severe Thunderstorm Warning | JAX | Columbia, Gilchrist, Suwannee | 32 min |
| Feb 17, 12:54 AM EST | Severe Thunderstorm Warning | JAX | Baker, Union | 31 min |
| Feb 17, 1:18 AM EST | Severe Thunderstorm Warning | JAX | Duval, Nassau | 47 min |
| Feb 17, 8:16 AM EST | Flash Flood Warning | JAX | Columbia, Hamilton, Suwannee | 6 hr |
| Feb 17, 8:16 AM EST | Flash Flood Warning | JAX | Baker, Duval, Nassau | 6 hr |
| Feb 17, 8:16 AM EST | Flash Flood Warning | JAX | Union | 6 hr |
| Feb 17, 8:16 AM EST | Flash Flood Warning | JAX | Clay | 6 hr |
| Feb 17, 2:25 PM EST | Flash Flood Warning | JAX | Alachua, Columbia, Gilchrist, Hamilton, Suwannee, Union | 6 hr |
| Feb 17, 2:25 PM EST | Flash Flood Warning | JAX | Bradford, Clay, Flagler, Putnam, Saint Johns | 6 hr |
| Feb 17, 2:25 PM EST | Flash Flood Warning | JAX | Baker, Duval, Nassau | 6 hr |
| Feb 17, 4:15 PM EST | Flash Flood Warning | JAX | Baker, Clay, Duval, Nassau, Saint Johns | 6 hr |
| Feb 17, 4:15 PM EST | Flash Flood Warning | JAX | Columbia, Gilchrist, Hamilton, Suwannee | 6 hr |
| Feb 17, 4:15 PM EST | Flash Flood Warning | JAX | Alachua, Bradford, Putnam, Union | 6 hr |
| Feb 17, 4:15 PM EST | Flash Flood Warning | JAX | Flagler | 6 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.